Dog Medications Side Effects
Every dog medication we give our dogs has the potential for side effects. Some of those side effects can be dangerous to your dog and they should not be ignored. With most medications, there's always different degrees of risk of adverse effects in dogs. It's important to be aware of them beforehand and be prepared to recognize the signs and knowing what action to take.
Our boy Tankie passed away in 2021. At his last check up his x-ray showed an enlarged heart according to the veterinarian. The doctor then put him immediately on 5 different medications. My husband and I both believe the medications were just too aggressive and given too fast for our poor Tankie and lead to him having a heart attack. He had only been on the strong medications for just under 24 hours. Previously we had taken a much more natural approach to healing and would usually use holistic treatments and lifestyle changes before referring to medicine. And Tankie's original doctor when he was a young pup had retired and this was a new and younger doctor. Tankie passed away taking his last breath at home in my arms after I attempted to administer CPR to save his life with an emergency phone call to this newer veterinarian. My husband and I were both very much in shock, confused and still to this day have been trying to understand what exactly happened as we followed our veterinarian's instructions for administering the medications perfectly and had even asked several questions about how the medicines could interact and if there were any possible side effects. (At one point in time when I asked the vet about side effects, they replied, "Even water can kill you." and told us not to worry about it. That should have been a red flag and I look back at the moment and regret that I disregarded that reply from the doctor and not walking out and taking Tankie away from that office immediately.). I was completely devastated and made a promise to our sweet boy Tankie right then to have a life change shift and a new mission in life to help as many animals as possible. Tankie was such an incredible, unique dog and my inspiration for starting Beach Dawg Care®. Beach Dawg Care® is his legacy and that's him right there in my logo and his actual paw print on my website! ("Beach Dawg" was his nickname.)
I created this page here on my site and will keep updating it each week to provide basic information for dog owners about dog medications and their safe use. Each week I will update this list and the possible side effects in dogs. If you have any questions about dog medications, please feel free to reach out to me and I will help you as much as possible to get the information you need.
I always tell my clients, "You know your dog better than anyone else. Trust yourself."
After all...dogs ARE Family.
Potential Side Effects
1 / Labored Breathing
If your dog's breathing seems stuttered, incomplete or painful, this is considered labored breathing. You may also notice the dog snorting, sounding hoarse or harsh-sounding or sounding like they are choking.
2 / Incoordination
Dizziness or a loss of coordination, swaying while standing still, tilting their head to the side, taking more larger or smaller steps than normal, exhibiting tremors or walking oddly.
3 / Rapid Heartbeat
Anything that alters the normal rhythm of the dog's heart should be evaluated by a veterinarian right away.
4 / Fainting
Fainting occurs when the normal blood flow to the brain is slowed because of a drop in blood pressure, which then causes a loss of consciousness.
5 / Convulsions
Convulsions are a type of seizure where there is an abnormal electrical activity in the dog's brain. This causes the body to stiffen and collapse, which is referred to as the “tonic” phase. This is followed by a period of fast contracting and relaxing of the muscles, which is referred to as the “clonic” phase. Generalized tonic-clonic seizures in dogs are the most common type of canine generalized seizure, but are usually associated with epileptic disorders. In some instances they can be caused by medications.
6 / Pale Gums
Pale gums are caused by a lack of hemoglobin or a lack of blood. This happens when there is not enough oxygenated blood circulating through the body. Pale gums/mucous membranes can be the result of side effects of a range of medications that interfere with red blood cell production or that can cause bleeding.
6 / Yellowing of the Skin, Eyes, or Gums
Yellowing of the skin, eyes, or gums is referred to as jaundice. The yellow color seen in jaundice is the result of a bilirubin buildup in the blood. Bilirubin can buildup in the blood when the dog's body is unable to eliminate bilirubin or when the red blood cells ability to produce the right amount of bilirubin is disrupted. Jaundice can result from drugs that cause damage to the liver, damage the red blood cells, or destroy the red blood cells.
8 / Black, Tarry, or Bloody Stools
Black, tarry or bloody stools are all a sign of blood loss. Poop color is a good reference point for a dog's health.. A black or tarry stool is caused by darker blood which is referred to as melena where a bright red blood in the stool is called hematochezia. Melena has a jelly-like consistency and is darker in color because the blood has passed through the dog's stomach or digestive tract. Darker blood indicates that the problem originates from the upper digestive tract. Hematochezia is bright red blood and indicated that the bleeding originates in the dog's colon or lower section of the digestive tract.
9 / Weight Loss
Weight loss is a symptom that can occur very quickly or over a period of weeks. Weight loss in dogs can be a sign of many problems that vary in severity.
10 / Behavioral Changes
As your dog’s owner, you know what is considered “normal” behavior for them and any changes in that behavior can indicate a serious problem.
Behavioral changes can be anything out of the norm, but often include increased aggression, withdrawing or isolation and “spacing out”.
Used for dogs to manage itchiness caused by airborne allergies.
The most common side effects include:
Decreased energy (lethargy)